What are movement disorders from antipsychotic medicines?
Movement disorders can sometimes be a side effect from taking medicines called antipsychotics. Doctors use these medicines to treat mental health problems such as schizophrenia and bipolar disorder.
Movement disorders are body movements that are hard to control. Some can happen soon after you start taking the medicines. These are called extrapyramidal symptoms (EPS). They include muscle spasms and trouble sitting still.
If you take the medicines for a long time, you may get a movement disorder called tardive dyskinesia (TD). It makes you repeat the same movement over and over. This movement often happens around the mouth. But other parts of the body also can be affected. For some people, TD doesn't go away.
You may be able to take these medicines without getting a movement disorder. And side effects may go away if you stop taking the medicines. They can also go away if you switch to a new medicine.
What are the symptoms?
When you have a movement disorder, you may:
- Move around a lot or not be able to sit still.
- Get severe muscle spasms in your face, neck, back, or other parts of your body.
- Have shaking or tremors in your hands, arms, or legs that is hard to stop.
- Walk slowly or drag your feet as you walk.
If you've been on your medicines for a long time, also watch for long-term side effects. These may include:
- Repeated chewing motions.
- Repeated movements of your fingers or hands.
- Smacking your lips.
- Thrusting your tongue out of your mouth.
- Twitching your tongue.
- Quick, jerking movements (tics) of your head.
- Rocking your body.
- Marching in place or tapping your feet.
Side effects may start while you take antipsychotic medicines. But they can also show up when you stop these medicines or start a smaller dose.
How can you prevent them?
If you need antipsychotic medicines to stay healthy, there are steps you can take to help lower your risk of getting movement disorders.
- Watch for symptoms. Ask someone you know to also keep watch. If you notice symptoms, tell your doctor right away. You may be able to take a smaller dose or change to a different medicine.
- Go to your doctor appointments. During your visit, ask your doctor to check you for symptoms.
- Take the smallest dose of medicine that works for you. And take it for only as long as needed. Work with your doctor to find the right dose.
- Take your medicines exactly as prescribed. Call your doctor if you think you're having a problem with your medicine.
- Don't stop taking your medicine unless your doctor says it's okay. Discuss with your doctor how this change might affect you.
How are they treated?
Treatment depends on how much you need the medicine that causes the side effects. If side effects are causing big problems for you, your doctor may have you lower the dose or stop the medicine. Or your doctor may switch you to a different medicine. You may get other medicines to treat the movements.
Where can you learn more?
Go to https://www.healthwise.net/patientEd
Enter A456 in the search box to learn more about "Learning About Movement Disorders From Antipsychotic Medicines".
Current as of: August 25, 2022
Author: Healthwise Staff
Medical Review:Lesley Ryan MD - Family Medicine & Lisa S. Weinstock MD - Psychiatry